Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 74, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2004, 11:17 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 11:17 PM CDT (04:17 UTC)
- Expired
- May 18, 2004, 12:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1394 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
717 WUUS53 KDDC 180417 SVRDDC KSC145-185-180515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1215 AM CDT * AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF ZOOK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEWARD AROUND 1130 PM CDT HUDSON AROUND 1150 PM CDT LAT...LON 3825 9907 3801 9911 3802 9851 3824 9848 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:06 PM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, May 17, 3:06 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT MON MAY 17 2004 .DISCUSSION... DAYS 1-2... MAIN CHALLENGES WILL BE CONVECTIVE LOCATION AND TEMPERATURES THE NEXT COUPLE OF DAYS. SURFACE FRONT CURRENTLY STRETCHES NORTHEAST FROM A SURFACE LOW IN THE KSPD-KEHA AREA. DRYLINE LIES SOUTH OF THE LOW ACROSS THE PANHANDLES. LOOKS LIKE THE INTERACTION BETWEEN THESE FEATURES WILL BE THE FOCUS FOR POSSIBLE CONVECTION LATE THIS AFTERNOON AND EVENING. A FLY IN THE OINTMENT IS THE FAIRLY STRONG CAP, LACK OF BACKED FLOW AHEAD OF THE SURFACE LOW, AND SOME HIGH CLOUDS THAT ARE CURRENTLY MOVING ACROSS INTO WESTERN KS THAT WERE GENERATED OVER THE ROCKPILE. IF STORMS DO GO UP, THERE IS ENOUGH DEEP LAYER SHEAR FOR SOME STORM ORGANIZATION. STORMS ARE ALSO GOING UP ALONG THE LEE SLOPES IN AN UPSLOPE REGIME BEHIND THE FRONT. THIS ACTIVITY MAY CONGEAL AND FORM AND MCS THAT WILL MOVE EAST INTO WESTERN KS LATER TONIGHT AS THE LLJ INTENSIFIES AGAIN OVER THE PLAINS. HIGHS TOMORROW WILL BE TRICKY AS TEMPS ARE ONLY IN THE LOW TO MID 60S NORTH OF THE FRONT WITH LOW CLOUD COVER. IF THE FRONT SAGS SOUTH THRU OUR AREA WE COULD SEE THOSE SAME CONDITIONS TOMORROW, ESPECIALLY ACROSS THE NORTH. HAVE LOWERED CURRENT GRIDS BY SEVERAL DEGREES ACROSS THE NORTH AND CENTRAL AREAS. ALSO INTERESTING TO NOTE IS THE MESOETA LEAVES AN OUTFLOW BOUNDARY ACROSS OUR EASTERN ZONES. THE QUESTION FOR CONVECTION WILL BE THE CAP AS IT WILL CONTINUE TO GET STRONGER WITH TIME. UPPER HEIGHTS RISE ON WEDNESDAY OVER THE PLAINS AS THE PATTERN AMPLIFIES WITH LOWERING HEIGHTS IN THE WEST. ETA MODEL SOUNDINGS MIX US OUT TO AROUND 100 DEGREES WITH A SW WIND. ETA IS PROBABLY DRYING US OUT TOO MUCH BEHIND THE DRYLINE AS EVEN THE MET GUIDANCE DOESNT AGREE WITH THE SURFACE DEWPOINT GRAPHIC PLOTS. WILL RAISE HIGHS INTO THE LOW TO MID 90S. WILL LEAVE A SLGT POP IN AHEAD OF THE DRYLINE, BUT WITH 1000-500MB THICKNESSES APPROACHING OR EXCEEDING 5820 METERS, THE LOWER TROPOSPHERE MAY BE TOO WARM TO SUPPORT CONVECTION. DAYS 3-7... THE MEDIUM RANGE MODELS ARE SUGGESTING A PERSISTENT UPPER TROUGH ALONG AND OFF THE WEST COAST OF THE U.S. WITH SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. THIS SHOULD KEEP A SURFACE FRONT IN PLACE SOMEWHERE ACROSS THE CENTRAL PLAINS AS FORECAST BY THE ECMWF AND GFS MODELS AT LEAST INTO THURSDAY BUT THIS COULD BE LIFTED TO THE NORTH A BIT TOWARD THE WEEKEND AS THE UPPER LEVEL RIDGE BUILDS A LITTLE. BY NEXT WEEKEND, THE EC AND GFS ARE HINTING AT A MORE SIGNIFICANT WAVE EJECTING OUT OF THE SOUTHWEST ALTHOUGH THE EC HAS THE BETTER DYNAMICS SHIFTED NORTHWARD INTO THE DAKOTAS. CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE AREA LATE SATURDAY AND WILL LEAVE INTACT. HAVE INSERTED POPS TO THE FORECAST FOR MONDAY NIGHT AS THE GFS CONTINUES THE DECENT SOUTHWEST FLOW ALOFT AND ANY MINOR RIPPLES IN THE FLOW WOULD LIKELY BE CAPABLE OF GENERATING SOME LATE AFTERNOON/NIGHTTIME THUNDERSTORMS, ESPECIALLY WITH THE SURFACE BOUNDARY CONTINUING TO BE IN THE VICINITY. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 75 61 94 / 50 20 20 20 GCK 57 76 60 93 / 60 20 20 10 EHA 58 83 60 92 / 20 20 20 10 LBL 59 82 62 92 / 20 20 20 10 HYS 57 70 60 93 / 60 20 20 20 P28 63 80 65 91 / 30 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, May 17, 5:45 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 545 AM CDT MON MAY 17 2004 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 545 AM CDT (445 AM MDT) MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT ACROSS MUCH OF THE REGION. THUNDERSTORM INITIATION IS LIKELY AFTER 4 PM IN THE VICINITY OF JOHNSON, ULYSSES AND SYRACUSE. STORMS WILL INCREASE RAPIDLY IN NUMBERS TOWARD EVENING. THE THREAT WITH THE STORMS WILL BE DAMAGING HAIL AND HIGH WIND. TORNADOES WILL ALSO BE POSSIBLE WHERE THUNDERSTORM BASES LOWER IN PROXIMITY TO HIGHER LEVELS OF SURFACE MOISTURE. IN ADDITION TO THE SEVERE WEATHER THREAT, THE POSSIBILITY OF EXCESSIVE RAINFALL WILL INCREASE AS THE STORMS EVOLVE INTO A COMPLEX OF CELLS. AREAS THAT RECEIVED HEAVY RAIN SUNDAY EVENING COULD GET ANOTHER DOSE OF HEAVY RAIN AND PERSONS IN THOSE AREAS SHOULD BE ALERT TO WEATHER CONDITIONS, ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND EVENING. THESE STORMS COULD ALSO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING...FIRST IN FAR WESTERN KANSAS AND THEN FARTHER EAST INTO THE DODGE CITY, NESS CITY AND HAYS AREAS THIS EVENING. 07
In the hours before
Local storm report, May 17, 6:55 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 7 S NESS CITY 38.35N 99.91W
05/17/2004 0.75 INCH NESS KS STORM CHASER
&&
15Local storm report, May 17, 7:17 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 12 NW DODGE CITY 37.88N 100.17W
05/17/2004 0.75 INCH FORD KS PUBLIC
&&
18Local storm report, May 17, 7:48 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 15 SSW NESS CITY 38.25N 100.01W
05/17/2004 0.88 INCH NESS KS TRAINED SPOTTER
&&
18Special weather statement, May 17, 9:52 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 952 PM CDT MON MAY 17 2004 KSZ030-031-043>046-061>066-074>081-084>090-180300- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 952 PM CDT (852 PM MDT) MON MAY 17 2004 ...TORNADO WATCH NUMBER 212 EXPIRES AT 10 PM CDT... THE THREAT OF TORNADOES HAS ENDED. HOWEVER, THERE IS STILL A CHANCE OF ADDITIONAL THUNDERSTORMS THROUGH THE NIGHT. 15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| May 17, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.